British scientists said today that a preliminary study showed that a controversial drug therapy used to prevent breast cancer in high-risk women can cause womb abnormalities associated with uterine cancer.
The study on the effects of tamoxifen is likely to deepen concern over a bigger British trial, in which 15,000 healthy women will take the drug for several years. The study was published in the British medical journal Lancet.
"These findings confirm that tamoxifen can cause potentially malignant changes in the endometrium (womb lining) of postmenopausal women," the researchers said in their report, which called for close monitoring of women taking low-dose tamoxifen to prevent breast cancer from developing.
Previous studies have already pointed to a link between tamoxifen, which is commonly used to prolong life in women who with advanced breast cancer, and tumors in the womb. However, in many such cases doctors feel that the danger of a recurrence of breast cancer outweighs the risk of the drug damaging the womb.